|LETTER TO THE EDITOR
|Year : 2022 | Volume
| Issue : 4 | Page : 282-283
Human immunodeficiency virus-associated nephropathy with hypothyroidism
Novonil Deb, Poulami Roy
Department of Biochemistry, North Bengal Medical College, Jalpaiguri, West Bengal, India
|Date of Submission||18-May-2022|
|Date of Decision||20-Aug-2022|
|Date of Acceptance||25-Aug-2022|
|Date of Web Publication||19-Sep-2022|
Dr. Novonil Deb
College Para P.O., Kharia, Jalpaiguri, West Bengal
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Deb N, Roy P. Human immunodeficiency virus-associated nephropathy with hypothyroidism. Apollo Med 2022;19:282-3
Human immunodeficiency virus (HIV)-associated nephropathy (HIVAN) is a common cause of end-stage renal disease in HIV-seropositive individuals. Certain risk factors such as the African-American population, APOL1 polymorphisms, low CD4 counts, comorbidities, and advanced renal disorders constitute the main risk factor for HIVAN. Current treatments range from antiretroviral therapy (ART), steroids, and angiotensin-converting enzyme inhibitors. A 13%–15% prevalence is seen among the African-American population.
A 35-year-old male complained of leg swelling and flank pain 2 years ago. The pain and swelling were insidious in onset, and the leg swelling was gradually progressive but restricted to the patient's lower extremities. The patient was a known case of hypothyroidism during the presentation. His spouse also has a history of HIV seropositivity and was diagnosed with HIV-A nephropathy a few months back. The couple has a five-year-old girl who is apparently healthy.
The patient was Grade I hypertensive and was under medication (ramipril). The patient, being known as hypothyroidism, was under L-thyroxin therapy. ART consisting of tenofovir, lamivudine, and dolutegravir was started 1 year back. The recent CD4 count of the patient was 317 and 282 due to nonadherence to the treatment protocol. The patient is currently under the aforementioned medication. The current thyroid-stimulating hormone levels of the patient are 2.3, the 24-h protein was 723.62 mg, and albumin: creatinine ratio was 98.9.
Thus, we present a clinical scenario of HIVAN in a hypothyroidism patient. We hope that the following findings will add to the existing literature and help the internists and nephrologists to proceed toward more specific management.
Take away points
- The coexistence of HIVAN along with hypothyroidism is a rare finding in this geographical area which provides an academic and clinical edge to this case
- Hypothyroidism secondary to highly active antiretroviral therapy is a common occurrence and also associated with significant morbidity; hence, regular monitoring of patients on their thyroid status must be done on a regular time interval of 4–6 months
- Undiagnosed thyroid abnormalities in a case of HIVAN will lead to significant morbidity and poor quality of life
- Thyroid disorders are mainly of nonautoimmune etiology in patients with HIV, which provides an excellent diagnostic link.
We would like to thank Dr. Utpal Kumar Biswas, Head of Department of Biochemistry for his immense guidance.
Conflicts of interest
There are no conflicts of interest.
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published, and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
PR and ND was involved in designing, planning and coordinating the study. PR was involved in taking the detailed history and planning the required investigations. ND was involved in processing the results and writing the letter.
| References|| |
Wyatt CM, Klotman PE, D'Agati VD. HIV-associated nephropathy: Clinical presentation, pathology, and epidemiology in the era of antiretroviral therapy. Semin Nephrol 2008;28:513-22.
Herman ES, Klotman PE. HIV-associated nephropathy: Epidemiology, pathogenesis, and treatment. Semin Nephrol 2003;23:200-8.